Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2009, 4:24 PM EDT for Halifax County, Virginia. It was in force for 81 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 4:24 PM EDT (20:24 UTC)
- Expired
- May 29, 2009, 5:45 PM EDT
- In force
- 81 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:39 PM EDT | HAIL 1 | Alton, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 292024
SVRRNK
VAC083-292145-
/O.NEW.KRNK.SV.W.0053.090529T2024Z-090529T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 545 PM EDT.
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TURBEVILLE...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
ALTON...
CLUSTER SPRINGS...
VIRGILINA...
HITESBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
3655 7874 3655 7912 3668 7904 3667 7869
3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2025Z 273DEG 21KT 3659 7908
$$
WP4 follow-up statements
000
WWUS51 KRNK 292038
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT FRI MAY 29 2009
VAC083-292145-
/O.CON.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
438 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN HALIFAX COUNTY...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR ALTON...OR NEAR TURBEVILLE...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
3655 7874 3655 7912 3668 7904 3667 7869
3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2038Z 274DEG 16KT 3659 7902
$$
WP000
WWUS51 KRNK 292112
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT FRI MAY 29 2009
VAC083-292145-
/O.CON.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
512 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR VIRGILINA...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
3655 7874 3655 7912 3667 7886 3667 7869
3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2112Z 278DEG 24KT 3656 7874
$$
WP000
WWUS51 KRNK 292125
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI MAY 29 2009
VAC083-292145-
/O.CON.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
525 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ALTON...OR NEAR TURBEVILLE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ALTON...
CLUSTER SPRINGS...
VIRGILINA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
3655 7874 3655 7912 3667 7886 3667 7869
3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2125Z 268DEG 22KT 3655 7902
$$
WP000
WWUS51 KRNK 292147
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT FRI MAY 29 2009
VAC083-292157-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
547 PM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
EXPIRES AT 545 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE
AREA. SEVERE LIMITS. THUS THE WARNING WAS ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
3655 7874 3655 7912 3667 7886 3667 7869
3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2125Z 268DEG 22KT 3655 7902
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:50 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 29, 2:50 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT FRI MAY 29 2009 .SYNOPSIS... A COLD FRONT WILL PUSH EAST ACROSS THE AREA THIS EVENING AND THEN OFFSHORE BY MIDNIGHT. THIS WILL KEEP THE THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS GOING THROUGH EARLY THIS EVENING. DRIER WEATHER WILL FINALLY MAKE A RETURN BEHIND THE FRONT OVERNIGHT...AND THEN CONTINUE FOR THE MOST PART INTO THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE WEST. && .NEAR TERM /THROUGH SATURDAY/... SURFACE CAPE VALUES RUNNING 2500+ ACROSS SOUTHERN AND EASTERN SECTION OF THE CWA THIS AFTERNOON. STORMS MOVING THROUGH THIS REGION ARE PRODUCING HEAVY DOWNPOURS...LARGE HAIL AND DAMAGING WINDS. BUFKIT FORECAST SOUNDINGS ARE DISPLAYING INVERTED-V PROFILES FOR LYH AND DAN. SPC HAS ISSUED WATCHES FOR OUR EASTERN PIEDMONT COUNTIES THROUGH 10 PM. ANY LINGERING CONVECTION THIS EVENING SHOULD PULL OUT QUICKLY AS THE COLD FRONT MOVES TO THE EAST COAST. NORTHWEST WINDS BEHIND THE FRONT WILL BRING COOLER DRY AIR INTO THE REGION INTO THE DAY SATURDAY. SEVERAL MODELS ARE DISPLAYING A DISTURBANCE COMING ACROSS KY/TN LATE IN THE DAY. THIS DISTURBANCE WILL BE MOVING INTO RELATIVELY DRY AIR. THIS DISTURBANCE MAY STAY TO THE WEST AS CORFIDI VECTORS REMAIN NORTHWESTERLY. IF SHOWERS DO ENTER THE WEST...DRY AIR SHOULD KEEP THE COVERAGE ISOLATED AND RAINFALL AMOUNTS LOW. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... 5H LOW OVER SE CANADA EARLY IN THE PERIOD DEPARTS OFF THE ATLANTIC COAST BY LATE MONDAY BUT MAINTAINS MID-LEVEL NW FLOW ACROSS THE REGION WHILE SFC HIPRES RESIDES ACRS THE MID-ATLANTIC. SHOULD PROVIDE A WELCOME RESPITE FROM THE VERY WET AND ACTIVE PATTERN THAT HAS BEEN WITH US MUCH OF MAY. WITH NW FLOW ON SUNDAY CANNOT RULE OUT COMPLETELY A CHANCE FOR ISOLATED TRW ESP IN THE MOUNTAINS BUT WITH SURFACE DEW POINTS BACK INTO THE L/M 50S SHOULD BE VERY SPARSE COVERAGE. HIGHS SUNDAY NEAR CLIMO MID-70S NW TO MID-80S SE. SFC HI PRESSURE MONDAY DRIFTS LOWLY EAST DURING THE DAY WITH WINDS SHIFTING BACK TO THE S-SW AND SIGNIFICANT MOISTURE PUSHING NORTH INTO THE TN VALLEY DURING THE DAY AND EVENTUALLY EAST OF THE MOUNTAINS BY TUE. MONDAY SHOULD BE ANOTHER DRY AND WARM DAY WITH H85 TEMPS OF 14C-16C RESULTING IN SFC HIGH TEMPS SIMILAR TO SUNDAY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FLOW BECOMES ESSENTIALLY ZONAL FOR THE MID-WEEK PERIOD WITH THE MAIN BELT OF WESTERLIES ALONG THE U.S.- CANADA BORDER. THIS WILL MAINTAIN PRIMARY SEVERE WEATHER THREAT TO OUR NORTH. HOWEVER MODELS SUGGEST THAT A BOUNDARY WILL PUSH SLOWLY SOUTH AND BECOME MORE OR LESS STATIONARY IN THE NORTHERN MID-ATLANTIC BY TUE-WED. EXACTLY WHERE THIS FRONT SETS UP WILL BE A MAJOR FACTOR IN DETERMINING PRECIPITATION PATTERNS. CERTAINLY THE POTENTIAL IS THERE FOR AN EXTENDED PERIOD OF SHOWERS AND POCKETS OF HEAVY RAINFALL. BY LATE WEEK...THU-FRI...THE FLOW BEGINS TO AMPLIFY SOMEWHAT WITH A BROAD TROUGH DEVELOPING FROM THE NORTHERN ROCKIES THOUGH THE NORTHEASTERN CONUS WHICH WHICH SHOULD PROVIDE THE IMPETUS TO DRIVE THE FRONT SOUTH OF THE AREA BY LATE THU OR FRI. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... LOCALIZED CONVERGENCE IN THE VICINITY OF A WEAK COOL FRONT AND UPSLOPING IS SUFFICIENT TO GENERATE A FEW SHOWERS WEST OF THE BLUE RIDGE EARLY THIS AFTERNOON...BUT INFLUENCE OF DOWNSLOPING WILL MINIMIZE THREAT OF ANY ORGANIZED REDEVELOPMENT OF SHOWERS OR THUNDERSTORMS TO POINTS MAINLY EAST OF A LINE EXTENDING FROM KLYH THROUGH KDAN...MAINLY DURING THE AFTERNOON HOURS. WILL INCLUDE VCTS/VCSH MOST SITES THIS AFTERNOON WITH THE POSSIBILITY OF LOWERING TO IFR/MVFR AT TIMES IN PASSING SHOWERS EAST AND AT KBLF LATER BEHIND THE FRONT. CONDITIONS SHOULD RAPIDLY IMPROVE OVERNIGHT UNDER DRY ADVECTION BEHIND THE FRONT. SOME LATE NIGHT MVFR/IFR IN FOG POSSIBLE AT THE DEEPER VALLEY LOCATIONS SUCH AS KLWB BY MORNING OTRW MOSTLY CLEAR SKIES AND VFR OVERNIGHT. SURFACE HIGH PRESSURE IS EXPECTED TO BUILD SOUTHEAST INTO THE MID ATLANTIC REGION FOLLOWING PASSAGE OF THE COOL FRONT OVERNIGHT INTO EARLY NEXT WEEK...ALLOWING FOR A RETURN TO UNIVERSAL VFR CONDITIONS OUTSIDE OF ISOLATED MAINLY AFTERNOON SHOWERS OR THUNDERSTORMS EACH DAY. && .CLIMATE... WFO BLACKSBURG MAY RAINFALL IS AT 9.30 INCHES THROUGH MIDNIGHT 5/29 WHICH MAKES THIS ALREADY THE 2ND WETTEST MAY SINCE 1952 (WETTEST IS 9.75 INCHES IN 1971). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...PC LONG TERM...PC AVIATION...RCS CLIMATE...PC
Hazardous weather outlook, May 29, 2:44 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT FRI MAY 29 2009 NCZ001>003-018>020-VAZ007-009>020-022>024-032>034-WVZ042>045-301845- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-MERCER-SUMMERS-MONROE-GREENBRIER- 244 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ004>006-VAZ043>046-058-059-301845- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- HALIFAX-CHARLOTTE- 244 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ035-047-301845- AMHERST-BUCKINGHAM- 244 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. SOME OF THE STORMS WILL BE LOCALLY STRONG TO SEVERE AND BE ACCOMPANIED BY HAIL OR STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. RCS
In the hours before
Local storm report, May 29, 2:23 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 7 SW YADKINVILLE 36.06N 80.75W
05/29/2009 E0.50 INCH YADKIN NC PUBLIC
NEAR HAMPTONVILLE
&&
TWLocal storm report, May 29, 2:35 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL SWANSONVILLE 36.73N 79.58W
05/29/2009 E0.75 INCH PITTSYLVANIA VA PUBLIC
&&
TWSpecial weather statement, May 29, 2:45 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI MAY 29 2009 VAZ011-014-018-022-WVZ044-291945- CRAIG VA-GILES VA-MONROE WV-MONTGOMERY VA-ROANOKE VA- 245 PM EDT FRI MAY 29 2009 ...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES...MONROE... MONTGOMERY AND ROANOKE COUNTIES... AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF MOUNTAIN LAKE...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CASCADES...AND MOUNTAIN LAKE AROUND 250 PM... KIRE...AND ZENITH AROUND 255 PM...HUFFMAN...AND WAITEVILLE AROUND 310 PM...MAGGIE AROUND 315 PM...SIMMONSVILLE AROUND 320 PM...SINKING CREEK AND AND CRAIG SPRINGS AROUND 330 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. LAT...LON 3752 8012 3726 8016 3734 8071 3750 8062 EXPERIMENTAL WP
Local storm report, May 29, 2:58 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL SWANSONVILLE 36.73N 79.58W
05/29/2009 E0.75 INCH PITTSYLVANIA VA PUBLIC
&&
RSTONEFILocal storm report, May 29, 3:46 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 SW DRY FORK 36.73N 79.44W
05/29/2009 E0.75 INCH PITTSYLVANIA VA PUBLIC
0227 PM HAIL KEELING 36.72N 79.30W
05/29/2009 E0.75 INCH PITTSYLVANIA VA PUBLIC
&&
RSTONEFILocal storm report, May 29, 4:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL DANVILLE CITY 36.58N 79.33W
05/29/2009 E1.75 INCH PITTSYLVANIA VA PUBLIC
NEAR NATIONAL GUARD ARMORY
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:25 PM EDT | Special Weather Statement | RNK | Campbell | 50 min |
| May 28, 9:25 PM EDT | Special Weather Statement | RNK | Giles | 50 min |
| May 28, 9:41 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Roanoke | 64 min |
| May 28, 9:51 PM EDT | Flash Flood Warning | RNK | Giles | 84 min |
| May 28, 10:08 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 37 min |
| May 28, 10:26 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski, City of Radford | 4 hr |
| May 28, 10:43 PM EDT | Special Weather Statement | RNK | Botetourt, City of Roanoke, City of Salem | 47 min |
| May 28, 10:45 PM EDT | Flash Flood Warning | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 2 hr |
| May 28, 10:49 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Roanoke | 41 min |
| May 29, 12:33 AM EDT | Areal Flood Advisory | RNK | Pulaski | 4 hr |
| May 29, 2:14 AM EDT | Flash Flood Warning | RNK | Bland, Giles, Tazewell | 4 hr |
| May 29, 1:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 88 min |
| May 29, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 62 min |
| May 29, 2:45 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 60 min |
| May 29, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 55 min |
| May 29, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| May 29, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 77 min |
| May 29, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 62 min |
| May 29, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 78 min |
| May 29, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 62 min |
| May 29, 6:09 PM EDT | Special Weather Statement | RNK | City of Danville | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.